CSN Login
Members Online: 11

Elevated Liver Enzymes

Kanort's picture
Kanort
Posts: 1275
Joined: Jan 2004

Hello Everyone,
I am a daily reader, but seldom post. I feel like I'm not always as articulate as everyone else, but I keep you all in my prayers and wish each and everyone of you the strength to continue our battle.

I am stage 3 with 3 out of 31 lymph nodes positive, but no bowel involvement. I have received 9 out of 12 Folfox treatments. Yesterday my oncologist told me I would have to stop treatments for at least a month due to my liver levels being in the 500's. He said that normal was 50. He is calling my current condition Toxic Hepatitis, but I tested negative for viral Hepatitis. My oxaliplatin dosage was 140mg every two weeks, but I'm not sure of the leuc. and 5fu amounts. I read that oxaliplatin can cause liver levels to go up and that it is reversible. My doctor told me that he didn't think it was liver cancer because the levels are normal for cancer. I had a CT scan and a PET scan after 6 treatments and both were negative for any disease. I weigh about 130 and am 5'5" and I'm thinking that possibly the amounts of oxaliplatin might have been too much. I still want to have the last three treatments, but my oncologist said if I do, the dosage will have to be reduced. I also read that rather than administering the oxal. over 2 hours that it might reduce the toxic effects by giving over 6 hours. I feel that I practically live at the cancer center as it is, but if it needs to be given over a longer period...I'll go for it. I have had minor side effects with this regimen and feel blessed to feel so well. I look at this new situation as just a little bump on the road to recovery. Please excuse any spelling errors! By the way, where is spell check when you need it? I will continue to keep each and everyone of you in my heart as well as my prayers.

Hugs,

Kay

spongebob's picture
spongebob
Posts: 2600
Joined: Apr 2003

Ahoy, Kay!

So glad you broke your silence! You are extremely articulate - don't sell yourself short.

WRT your chemo, I agree with you. If stretching out the period during which chemo is administered will allow you to keep up your treatments, then you should go for it. Sounds like your doc has done a good job of ruling out liver involvement and is being very thorough.

BTW, the spell checker is Aspaysia, no doubt she's lurking somewhere around here!

Hope to hear more from you soon.

Be well

- SpongeBob

aspaysia's picture
aspaysia
Posts: 257
Joined: Nov 2003

Kay did not make one spelling error. I repeat, none. You, on the other hand, continuously mis-spell your salutation. It should be Ahooey! And what's a wrt?
Aspaysia, wondering about that militarese.

kerry's picture
kerry
Posts: 1317
Joined: Jan 2003

Hi Kay,

I too had elevated liver enzymes during my chemo. I took 5FU, Leuk, and Camptosar. My enzymes rose high enough to prompt my onc. to schedule another CT scan for me. Nothing came up and I continued with my treatment until I had another episode of pain in my right upper side and lots of bloating and fever - then we adjusted the treatment for the last month. Enzymes eventually returned to the normal range.

So glad you posted. As we all share our concerns, experiences and problems we grow and learn and most important we don't feel so alone. Let us know how you are doing. God bless you.

Kerry

shmurciakova's picture
shmurciakova
Posts: 910
Joined: Dec 2002

Hello Kay,
Clearly your liver is not properly eliminating the oxaliplatin. I am not sure what to tell you to do, but if your onc. says that he/she thinks you should skip a month of your treatments then that is probably what you should do. As you know, chemo is very toxic to the body and can cause permanent damage on a variety of levels. Unfortunately, this achaic method of treatment is the only course of action that we cancer patients have. But I often wonder what the threshold is between it helping us and harming us. I know that it knocks our immune systems down, can cause permanent nerve damage, etc. etc. Does not do alot of good to be cancer free if your liver does not function properly. I would express your concerns about stopping treatment to your onc. Tell them that you are afraid that your treatment will not work if you stop for a month and maybe they can help ease your worries. It sounds like they don't want you to stop forever, just long enough for your liver to clear out the toxins....then you can resume your treatment.
Take care and good luck to you! Susan

shmurciakova's picture
shmurciakova
Posts: 910
Joined: Dec 2002

Hello Kay,
Clearly your liver is not properly eliminating the oxaliplatin. I am not sure what to tell you to do, but if your onc. says that he/she thinks you should skip a month of your treatments then that is probably what you should do. As you know, chemo is very toxic to the body and can cause permanent damage on a variety of levels. Unfortunately, this method of treatment is the only course of action that we cancer patients have at this time. But I often wonder what the threshold is between it helping us and harming us. I know that it knocks our immune systems down, can cause permanent nerve damage, etc. etc. Does not do alot of good to be cancer free if your liver does not function properly. I would express your concerns about stopping treatment to your onc. Tell them that you are afraid that your treatment will not work if you stop for a month and maybe they can help ease your worries. It sounds like they don't want you to stop forever, just long enough for your liver to clear out the toxins....then you can resume your treatment.
Take care and good luck to you! Susan

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network